Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Morristown, TN

June 17, 2019Blount County, Loudon County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 17, 2019, 3:40 PM EDT for Blount County, Loudon County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2019, 3:40 PM EDT (19:40 UTC)
Expired
Jun 17, 2019, 4:30 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, TN, Loudon County, TN

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:45 PM EDTTSTM WND DMG5 Wnw Greenback, TN1 TREE DOWN AT THE INTERSECTION OF TOQUA RD AND OOSTANALI WAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS54 KMRX 171940
SVRMRX
TNC009-105-172030-
/O.NEW.KMRX.SV.W.0039.190617T1940Z-190617T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
340 PM EDT Mon Jun 17 2019

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Eastern Loudon County in east Tennessee...
  West central Blount County in east Tennessee...

* Until 430 PM EDT.

* At 340 PM EDT, a severe thunderstorm was located near Lenoir City,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Maryville, Lenoir City, Loudon, Greenback, Friendsville, Clover
  Hill and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 8425 3563 8425 3564 8428 3567 8432
      3566 8433 3567 8435 3565 8436 3564 8438
      3565 8440 3589 8426 3579 8416 3580 8414
      3582 8414 3573 8401 3562 8419
TIME...MOT...LOC 1940Z 218DEG 9KT 3573 8423 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
2 follow-up statements
282 
WWUS54 KMRX 171955
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
355 PM EDT Mon Jun 17 2019

TNC009-105-172030-
/O.CON.KMRX.SV.W.0039.000000T0000Z-190617T2030Z/
Loudon TN-Blount TN-
355 PM EDT Mon Jun 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN LOUDON AND WEST CENTRAL BLOUNT COUNTIES...

At 354 PM EDT, a severe thunderstorm was located near Loudon, moving
northeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Maryville, Lenoir City, Loudon, Greenback, Friendsville, Clover Hill
and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 8422 3570 8434 3585 8428 3589 8426
      3579 8416 3580 8414 3582 8414 3573 8401
      3562 8419
TIME...MOT...LOC 1954Z 217DEG 5KT 3570 8426 

HAIL...1.00IN
WIND...60MPH
 
$$

Garuckas
463 
WWUS54 KMRX 172026
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
426 PM EDT Mon Jun 17 2019

TNC009-105-172035-
/O.EXP.KMRX.SV.W.0039.000000T0000Z-190617T2030Z/
Loudon TN-Blount TN-
426 PM EDT Mon Jun 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOUDON AND WEST
CENTRAL BLOUNT COUNTIES WILL EXPIRE AT 430 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3562 8422 3570 8434 3585 8428 3589 8426
      3579 8416 3580 8414 3582 8414 3573 8401
      3562 8419
TIME...MOT...LOC 2025Z 218DEG 9KT 3576 8420 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:10 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 17, 3:10 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
310 PM EDT Mon Jun 17 2019

.SHORT TERM...(Tonight Through Tuesday Night)...

The pulse convection will weaken quickly after 01Z as diurnal
cooling takes place and much of the area becomes convectively
overturned. Kept chance pops for showers and a few rumbles of
thunder through tonight as the shortwave approaches from the west,
with the best chances being over the plateau and central/southern
valley later tonight. Convergence will slowly be increasing ahead of
a weak surface frontal boundary, likely reinforced by convective
outflow, and MLCAPE across the central and southern valley will
remain above 1000 J/Kg in this moist airmass overnight. Stayed above
MET and MAV guidance for lows due to increasing clouds tonight on
top of this muggy airmass.

The above mentioned shortwave will cross east TN, southwest VA, and
southwest NC during the day Tuesday. A weak surface low will move
northeast through KY, and the NAM is stronger with this surface low
than the GFS and ECMWF. Suspect that the NAM solution is due to some
convective feedback, but either way, a weak frontal boundary looks
to cross from west to east between 18 and 02Z. Large scale ascent
from the upper wave and frontal convergence will lead to greater
convective coverage Tuesday, so have likely pops from mid morning
through the day. Severe weather potential will be low overall, but
slightly higher than the past couple of days. SPC has the entire
region in a marginal risk, and this is reasonable since 1500-2000
J/Kg of MLCAPE will once again develop along with a few hundred
joules of DCAPE during the afternoon as low-level lapse rates
steepen with afternoon heating. The main threat will be damaging
winds in convective downdrafts. Limiting factors continue to be poor
mid level lapse rates of only 5-6 C/Km and weak 0-6 Km and effective
shear values of 15-30 kts. This will keep any strong wind threat
isolated since strong convective updrafts will have a hard time
sustaining for a long period of time. An additional limiting factor
will be morning clouds and showers that will delay stronger surface
heating. With all of this being said, torrential rainfall and
localized flash flooding will be the bigger impact from any
convection since PWATs will continue to be 1.50 to 2.00 inches
(locally higher) with high freezing levels for warm rain processes.
Storm motion will also be slow due to the weak deep layer wind
fields. CAMs offer varying solutions for tomorrow, but thinking is
that an initial round of showers and some embedded thunderstorms
will move through between 10 and 16Z followed by some redevelopment
in the afternoon. Kept a heavy rain mention in the HWO for Tuesday.
High temps Tuesday will be slightly cooler than today due to the
clouds and widespread convective activity.

Much of the convection will move east of the region after 00Z
Wednesday as the shortwave and weak front exit to the east. Have
chance pops through Tuesday night since we do not see a change of
airmass and remain on the southern fringe of a convectively active
quasi-stationary front beneath a fast mid level zonal jet around the
OH valley. Convective complexes moving along this corridor north of
our region will occasionally send outflow boundaries into our
area, which warrants keeping chance pops through the night. Lows
will remain warm and humid.

.LONG TERM...(Wednesday through Monday)...

By 12Z Wednesday, the upper levels will feature a rather low
amplitude pattern with several disturbances moving through weak
cyclonic flow. A stronger shortwave trough/PV anomaly will be moving
through the central plains Wednesday. At the surface, an area of low
pressure will move through the central plains and into the Ohio
valley by 12Z Thursday. A subtle PV anomaly moving through the area
Wednesday afternoon and evening combined with differential heating
will likely be enough to generate TSRA especially with a moist and
unstable airmass as CAPE values climb upwards of 1500 j/kg.
Afternoon convection will decrease in coverage by Wednesday night
with the loss of solar heating.

The aforementioned shortwave trough will deepen as noted by
increasing cyclonic flow as it begins to approach from the west. A
trailing cold front will be aligned NE/SW from the parent low into
the Arklatex. Increasing forcing for ascent underneath height falls
along with low level convergence should increase SHRA/TSRA chances
through Thursday morning. Additional chances of precipitation are
expected immediately along the front through the day Thursday with
TSRA expected as CAPE values increase.

The area will see a short break on Friday as increasing heights
aloft and surface high pressure underneath the descending branch of
the h50 shortwave lead to increasing subsidence and dry weather. An
upper level ridge axis will be situated across the GoM northward
into the Great Lakes over the weekend. Both the GFS and EURO
indicate the ridge breaking down enough a few disturbances to rotate
around the ridge axis. Expect increased SHRA/TSRA chances through
the weekend as a result. Closer to early next week, the upper level
pattern will feature large scale troughing out west with ridging
along the east coast. This places the region under southwest flow
aloft. Increasing moisture along with several upper level
disturbances will keep chances of SHRA/TSRA in the forecast for
Sunday through Tuesday. Temperatures through the extended will be
near to slightly above seasonal averages.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  82  71  87 /  70  80  50  40
Knoxville McGhee Tyson Airport, TN  70  81  69  85 /  50  70  50  50
Oak Ridge, TN                       71  81  70  86 /  60  80  60  50
Tri Cities Airport, TN              69  81  68  82 /  50  80  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

RG/AD
Hazardous weather outlook, Jun 17, 2:48 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
248 PM EDT Mon Jun 17 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
248 PM EDT Mon Jun 17 2019 /148 PM CDT Mon Jun 17 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue into early this evening. A
few isolated severe storms remain possible with strong winds and
hail, but widespread severe weather is not expected. Localized
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will develop during the afternoon and
evening hours each day. The greatest coverage of thunderstorms
will be Tuesday and Thursday. Any thunderstorm will be capable of
producing torrential rainfall, so there will be the potential for
localized flash flooding in areas that see repeated thunderstorms
this week. A few severe thunderstorms are possible Tuesday with
hail and strong winds, but widespread severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of flash
flooding or rainfall amounts will be appreciated this week.

In the hours before

Special weather statement, Jun 17, 2:52 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
252 PM EDT Mon Jun 17 2019

VAZ006-008-171915-
Washington VA-Russell VA-
252 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RUSSELL AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 315 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Allison Gap, or near Saltville, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3684 8201 3694 8200 3702 8181 3696 8178
      3695 8182 3693 8184 3685 8176
TIME...MOT...LOC 1852Z 255DEG 11KT 3694 8184

mjb
Special weather statement, Jun 17, 2:54 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
254 PM EDT Mon Jun 17 2019

TNZ039-040-070-073-171945-
Jefferson TN-Hamblen TN-Northwest Cocke TN-North Sevier TN-
254 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHWESTERN COCKE AND NORTHEASTERN SEVIER COUNTIES UNTIL 345 PM
EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newport, moving north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Newport, Dandridge, White Pine, Baneberry, Parrottsville,
Bybee, Chestnut Hill, Bird Crossing and Fairgarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3579 8336 3609 8347 3616 8317 3612 8313
      3612 8312 3611 8312 3612 8310 3609 8307
      3609 8306 3590 8305 3588 8307
TIME...MOT...LOC 1854Z 177DEG 19KT 3598 8319

mjb
Special weather statement, Jun 17, 2:57 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
257 PM EDT Mon Jun 17 2019

VAZ001-002-171945-
Wise VA-Lee VA-
257 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE AND SOUTHWESTERN
WISE COUNTIES UNTIL 345 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pennington Gap, or near Jonesville, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Stone Gap, Pennington Gap, Appalachia, St. Charles and Dryden.

LAT...LON 3686 8268 3673 8302 3680 8311 3681 8310
      3683 8310 3684 8308 3685 8307 3686 8303
      3685 8301 3689 8288 3693 8286 3695 8286
      3697 8287 3699 8283 3701 8283 3701 8278
TIME...MOT...LOC 1857Z 239DEG 20KT 3676 8310

Diegan
Special weather statement, Jun 17, 3:01 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
201 PM CDT Mon Jun 17 2019

TNZ082-171945-
Bledsoe TN-
201 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLEDSOE COUNTY UNTIL
245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pikeville, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pikeville, Melvine, Fall Creek Falls State Park and Mount Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3563 8536 3572 8526 3575 8527 3575 8526
      3576 8526 3577 8510 3576 8509 3577 8504
      3575 8503 3576 8497 3550 8519 3559 8537
TIME...MOT...LOC 1900Z 201DEG 15KT 3571 8519

mjb
Local storm report, Jun 17, 3:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
06/17/2019                   COCKE              TN   TRAINED SPOTTER

            1 TREE DOWN.

&&

MJB
Special weather statement, Jun 17, 3:30 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
330 PM EDT Mon Jun 17 2019

TNZ068-071-086-172015-
Northwest Monroe TN-Loudon TN-NW Blount TN-
330 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOUDON...WEST CENTRAL
BLOUNT AND NORTH CENTRAL MONROE COUNTIES UNTIL 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenoir City, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Maryville, Lenoir City, Loudon, Vonore, Greenback, Friendsville,
Clover Hill and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3563 8442 3587 8423 3579 8416 3579 8414
      3582 8414 3572 8398 3558 8431
TIME...MOT...LOC 1930Z 218DEG 9KT 3572 8425

mjb

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:24 PM EDTSpecial Weather StatementMRXRoane51 min
Jun 17, 12:37 PM EDTAreal Flood AdvisoryMRXRhea113 min
Jun 17, 12:56 PM EDTAreal Flood AdvisoryMRXPolk2 hr
Jun 17, 1:04 PM EDTSpecial Weather StatementMRXPolk41 min
Jun 17, 2:01 PM EDTSpecial Weather StatementMRXGreene44 min
Jun 17, 2:09 PM EDTAreal Flood AdvisoryMRXBledsoe2 hr
Jun 17, 2:32 PM EDTSpecial Weather StatementMRXRhea43 min
Jun 17, 2:40 PM EDTSpecial Weather StatementMRXCampbell50 min
Jun 17, 2:54 PM EDTSpecial Weather StatementMRXCocke, Jefferson51 min
Jun 17, 3:01 PM EDTSpecial Weather StatementMRXBledsoe44 min
Jun 17, 3:15 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen, Jefferson45 min
Jun 17, 3:18 PM EDTSevere Thunderstorm WarningMRXBledsoe42 min
Jun 17, 3:30 PM EDTSpecial Weather StatementMRXLoudon45 min
Jun 17, 3:53 PM EDTSpecial Weather StatementMRXHawkins52 min
Jun 17, 4:01 PM EDTSpecial Weather StatementMRXSevier44 min
Jun 17, 4:13 PM EDTSpecial Weather StatementMRXHamblen, Jefferson47 min
Jun 17, 4:16 PM EDTSpecial Weather StatementMRXPolk44 min
Jun 17, 4:25 PM EDTAreal Flood AdvisoryMRXBledsoe3 hr
Jun 17, 4:46 PM EDTSpecial Weather StatementMRXPolk44 min
Jun 17, 5:02 PM EDTSpecial Weather StatementMRXMcMinn43 min
Jun 17, 5:27 PM EDTSpecial Weather StatementMRXCarter33 min
Jun 17, 5:44 PM EDTSpecial Weather StatementMRXMcMinn46 min
Jun 17, 5:45 PM EDTSpecial Weather StatementMRXCarter45 min
Jun 17, 6:19 PM EDTSpecial Weather StatementMRXCarter41 min
Jun 17, 6:21 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson19 min
Jun 17, 6:46 PM EDTSpecial Weather StatementMRXCarter29 min
Jun 17, 6:51 PM EDTAreal Flood AdvisoryMRXCarter, Johnson3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.